Patient Care

Differential Diagnoses are Important for Patient Outcome

Issue 3 and Volume 41.

Medic 71, staffed with an EMT and a paramedic, arrive for an immediate interfacility transfer. Their patient, a 34-year-old female who had been thrown from a horse, is being transferred from the critical access hospital’s small ED to a larger hospital approximately one hour away. She’s been evaluated and stabilized but requires urgent orthopedic surgery to correct an open ankle fracture.

The crew is greeted by the patient’s nurse, who gives them a hand-off report: “It’s an open fracture of the tibia and fibula that she’s going to have repaired this afternoon. The doc here cleaned it as best she could and we have it splinted for the trip but we’re going to have you guys finish infusing a gram of cefazolin as pre-surgical antibiotic prophylaxis. She’s doing pretty good pain-wise with Dilaudid (hydromorphone), and the doc is also giving you orders to manage her pain with more IV Dilaudid in 1 mg increments as needed.”

The patient’s vital signs have been stable through her time in the ED, with a blood pressure of 128/74, a pulse of 86, and respirations of 18 at the time of report. The patient has no known allergies to medications and takes no medications. When the EMS crew introduces themselves, they find her in reasonably good spirits with a normal level of consciousness. She rates her pain at a “1 or a 2” but says she’s doing fine and doesn’t want more pain medication.

The nurse helps the crew move the patient to the ambulance cot and the EMT makes sure the patient is comfortable. Once in the ambulance, the paramedic attaches a 4-lead ECG that shows a normal sinus rhythm. He also attaches a noninvasive blood pressure (NIBP) cuff set to cycle every 15 minutes, connected a continuous pulse oximeter for monitoring oxygen saturation (SpO2) during the transport. He then ensures the patency of the patient’s 18-gauge IV, which is in her left antecubital fossa. As they leave the facility traveling with normal traffic, the patient dozes off to sleep.

Approximately 20 minutes into the hour-long transport, the cefazolin infusion finishes and the paramedic replaces it with 1000 mL of normal saline set at a TKO rate. He rechecks the patient’s blood pressure and finds it’s unexpectedly dropped to 90/64. A few minutes later, the patient awakes and begins complaining of abdominal discomfort and an urgent need to move her bowels. She quickly follows her complaint with a discharge of very foul-smelling, watery, light-brown diarrhea. She then develops a diminished level of consciousness and a subsequent measurement of her blood pressure reads 84/40.

The paramedic orders his EMT partner to turn on the lights and siren and radio ahead to the receiving facility that the patient’s condition has deteriorated to the point where they’ll be stopping in the ED before proceeding to the operating room. He sops up the diarrhea as best as he can using towels and a blanket and then opens the IV solution wide-open to give a 300 mL fluid bolus. He sets the auto-NIBP to measure the patient’s blood pressure every five minutes, then begins a detailed reassessment of the patient to attempt to determine the cause of her rapid deterioration.

He finds the patient’s level of consciousness has decreased to eye opening and moaning with verbal stimuli. Her skin is pale, cool and moist. Her pupils are PEARRL (pupils equal and round, responsive to light). She has flat neck veins and mostly clear but diminished lung sounds. Her abdomen is soft and non-distended with no obvious tenderness nor palpable masses found. Her extremities have weak but present distal pulses with slow capillary refill noted.

The patient’s BP continues to diminish despite the 300 mL saline bolus and the paramedic elects to continue the IV solution running wide open. Additionally, the paramedic decides to initiate a dopamine infusion to support the patient’s blood pressure since the fluid isn’t helping her hypotension and the patient doesn’t appear to be traumatically hypovolemic. He checks the patient’s paperwork and finds her weight to be 143 lbs., or 65kg. He starts the infusion as a piggyback in to the saline drip at 10 mcg/kg/min using a gravity flowmeter to regulate the drip to 24 mL/hr.

The paramedic contacts the receiving hospital to give a patient update and to request a consultation with medical control. As he waits for the physician, he quickly reassesses the patient. Her BP has risen to 92/64 and her pulse is 112 bpm, but her SpO2 has dropped to 88% and a quick evaluation of her lung sounds reveals a slight wheeze has developed with further diminishment of overall lung sounds.

When the physician arrives on the phone, the paramedic requests to administer 0.3 mg IV epinephrine 1:10,000. The physician agrees and also gives orders to continue the dopamine infusion as needed and to administer 50 mg IV diphenhydramine if the patient responds to the epinephrine.

The paramedic administers the IV epinephrine and re-evaluates the patient’s BP after a few minutes. It’s climbed to 100/74 and her color has returned. As such, the paramedic elects to reduce the dopamine infusion to 5 mcg/kg/min. She regains near full alertness a few minutes later, stating that she’s feeling better overall yet still has some abdominal discomfort. The paramedic discontinues the dopamine infusion and administers 50 mg IV diphenhydramine as well as 125 mg IV methylprednisolone. The patient’s vital signs remain stable for the remainder of the transport and the crew arrives at the receiving hospital without further incident. She’s found to have a previously unrecognized allergy to the cefazolin.

DISCUSSION

During initial EMS education, providers are taught that each patient requires different assessment methodologies that work in concert to ensure a thorough, systematic examination of the patient as a whole. These assessments include, but aren’t limited to, the initial assessment that generates a general impression and identifies immediate life-threatening conditions; the secondary assessment that includes a detailed physical exam and review of the patient’s physiological systems; and the ongoing assessment, which identifies and measures changes in the patient’s condition.

These assessments may be repeated many times throughout the provider’s contact with a patient. The patient in this case study had a complex presentation with many potential causes for her precipitous decline during what was supposedly a simple interfacility transport. Through ongoing assessment and monitoring of the patient, the paramedic was able to identify the patient’s rapid deterioration and positively intervene. He recognized the situation, determined the need to act, carefully and systematically assessed the patient, considered the potential causes and differential diagnoses of the patient’s deteriorating condition, and then took a number of appropriate actions while measuring the results of those actions.

A “differential diagnosis” is distinguishing a condition as the potential cause of a patient’s illness via process of elimination. Because the ultimate diagnosis is unknown at the time of assessment, it’s important for clinicians to consider multiple conditions that may cause similar observable symptoms and follow a process of elimination to rule them out. When a clinician considers differential diagnoses in determining a patient’s condition, they’re using what they know about pathophysiology and applying it with their assessment findings and the patient’s history. Although this process may not arrive at a concrete diagnostic certainty, it’s infinitely useful in narrowing the field of potential choices and zeroing in on needed treatments.

In this case, the patient was suffering from an atypical anaphylactic reaction. This condition was very dangerous and was causing the patient to rapidly decompensate and become hemodynamically unstable. However, the patient’s symptoms of hypotension, diarrhea, abdominal pain and diminished level of consciousness could have been attributed to other causes, such as undiscovered traumatic hemorrhage, occult neurological injury causing shock, or even an early pulmonary embolism.1 Through assessment and the patient’s history, the paramedic was able to determine the patient was suffering from the atypical anaphylaxis due to the constellation of the symptoms combined with the recent medication administration, which he knew was new to the patient.

Since anaphylaxis doesn’t always present with the classic symptoms of angioedema (swelling), urticaria (hives) and skin itching, and can instead be only manifested with hypotension, gastrointestinal disturbances, and/or hypoxia, the diagnosis was difficult to determine.2 Recognizing the cause of the patient’s condition was of vital importance because the patient needed appropriate interventions in a timely fashion.

CONCLUSION

It’s important for all EMS professionals to understand that every patient deserves a thorough and complete assessment, that no patient is routine, and that every patient is worthy of our full attention.

REFERENCES

1. Menaker J, Stein DM, Scalea TM. Incidence of early pulmonary embolism after injury. J Trauma. 2007;63(3):620–624.

2. Bjornsson HM, Graffeo CS. Improving diagnostic accuracy of anaphylaxis in the acute care setting. West J Emerg Med 2010;11(5):456–461.